Kansas, 2007

Hail in Kansas, April 27, 2007

April 27, 2007 · NWS EAX · 4 events in 2 counties and zones

An upper level storm system moved southeast across the area during the late afternoon and early evening hours on April 27th. Severe thunderstorms produced some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An upper level storm system moved southeast across the area during the late afternoon and early evening hours on April 27th. Severe thunderstorms produced some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 27, 2:16 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 27, 2:16 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
316 PM CDT FRI APR 27 2007

.UPDATED AVIATION DISCUSSION...

.DISCUSSION...

UPPER LOW IN NORTHEASTERN KANSAS HAS TRIGGERED THE DEVELOPMENT OF
SCATTERED SHOWERS AND WIDELY SCATTERED THUNDERSTORMS. ALTHOUGH THERE
IS NO SIGNIFICANT SHEAR PRESENT...SBCAPE AROUND 400 J/KG HAS LED TO
THE DEVELOPMENT OF ISOLATED THUNDERSTORMS PRODUCING...A COUPLE PRODUCING SMALL
HAIL. FREEZING LEVELS WITHIN THIS REGION ARE AROUND 7500 FEET.

THE UPPER LEVEL STORM SYSTEM WILL CONTINUE TO MOVE EAST SOUTHEAST
THIS EVENING AND POSE A THREAT FOR CONTINUED DEVELOPMENT OF SCATTERED
SHOWERS AND THUNDERSTORMS THIS EVENING...MAINLY ACROSS WEST CENTRAL
MISSOURI. A COUPLE OF THUNDERSTORMS MAY PRODUCE SMALL HAIL UNTIL SUNSET.

OTHERWISE...MUCH WARMER AND DRIER CONDITIONS ARE EXPECTED FOR THE
WEEKEND AS AN UPPER RIDGE BUILDS INTO THE REGION. DOWNSLOPE WARMING
ALONG WITH STRONG INSOLATION WILL PUSH TEMPERATURES WELL INTO THE 80S
ON SUNDAY.

DB

.EXTENDED FORECAST...

THE PRIMARY CONCERN IN THE MEDIUM RANGE PORTION OF THE FORECAST IS
WITH THE EVOLUTION OF AN UPPER SHORTWAVE TROUGH HEADING OUT OF
NORTHERN MEXICO...WITHIN THE CENTRAL CONUS MEAN RIDGE. THE
MEDIUM RANGE MODELS CONTINUE TO DIVERGE WITH THIS RATHER SMALL
FEATURE AS IT CROSSES THE SOUTHERN PLAINS EARLY NEXT WEEK. THE 06Z
GFS CLOSED OFF A CIRCULATION OF LOW PRESSURE OVER THE SOUTHERN
PLAINS AND BROUGHT IT INTO MISSOURI WEDNESDAY...WHEREAS THE 12Z GFS
ADVERTISED A CENTER OF HIGH PRESSURE IN THE SAME AREA. BECAUSE OF
THE CONTINUED UNCERTAINTIES WITH THE VARYING MEDIUM RANGE
SOLUTIONS...KEPT GOING LOW END PRECIPITATION CHANCES DURING THE
MIDDLE OF NEXT WEEK AT THIS TIME. THIS WILL BE FINE TUNED AS THE
MODELS ARE ABLE TO BETTER RESOLVE THIS FEATURE.

TEMPERATURES WILL CONTINUE WELL ABOVE NORMAL FOR MONDAY WITH A
THERMAL RIDGE BECOMING ORIENTED FROM NORTHERN KANSAS INTO NORTHERN
MISSOURI. TEMPERATURES WILL THEN COOL...RELATIVELY SPEAKING...BUT
SHOULD REMAIN IN THE ABOVE NORMAL RANGE FROM MID TO LATE NEXT WEEK.

STOFLET

&&

.AVIATION...

WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO
AROUND 01Z...IN RESPONSE TO AN UPPER LEVEL STORM SYSTEM. A BROKEN
VFR CLOUD DECK WILL PERSIST THROUGH THIS EVENING...ALTHOUGH THERE IS
A SMALL CHANCE THAT THE CLOUD DECK MAY BRIEFLY FALL TO BETWEEN 2 AND
3 KFT THIS EVENING. OTHERWISE...CLEARING SKIES LATE THIS EVENING.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Apr 27, 1:15 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
215 PM CDT FRI APR 27 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
215 PM CDT FRI APR 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL STORM SYSTEM IS EXPECTED TO MOVE ACROSS NORTHEASTERN
KANSAS AND WEST CENTRAL MISSOURI LATE THIS AFTERNOON AND EARLY THIS
EVENING. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS HAVE DEVELOPED
EARLY THIS AFTERNOON ACROSS NORTHEASTERN KANSAS. THESE STORMS WILL
MOVE INTO NORTHWEST AND WEST CENTRAL MISSOURI LATE THIS AFTERNOON
AND EARLY THIS EVENING. ALTHOUGH THE STORMS ARE NOT EXPECTED TO BE
SEVERE...AN ISOLATED THUNDERSTORM MAY PRODUCE SMALL HAIL LATE THIS
AFTERNOON AND EARLY THIS EVENING...IN AREAS WEST OF A LINE FROM ST
JOSEPH TO PLATTSBURG TO RICHMOND TO BUTLER. THIS INCLUDES THE KANSAS
CITY AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY
THROUGH THURSDAY

WEAK UPPER LEVEL STORM SYSTEMS MAY PROVIDE FOR A THREAT OF
THUNDERSTORMS TUESDAY THROUGH THURSDAY. SEVERE WEATHER APPEARS
UNLIKELY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DB

In the hours before

Special weather statement, Apr 27, 3:43 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
443 PM CDT FRI APR 27 2007

KSZ104-105-MOZ037-272215-
JACKSON-JOHNSON-WYANDOTTE-
443 PM CDT FRI APR 27 2007

...SIGNIFICANT WEATHER ALERT FOR EASTERN WYANDOTTE...NORTHEASTERN
JOHNSON AND SOUTHWESTERN JACKSON COUNTIES UNTIL 515 PM CDT...

AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAKE QUIVIRA...MOVING SOUTHEAST AT 20 MPH.

THIS STORM WILL BE NEAR...
  SHAWNEE AND MERRIAM BY 450 PM CDT.
  MISSION...COUNTRYSIDE AND KANSAS CITY KANSAS BY 455 PM CDT.
  MISSION WOODS...FAIRWAY...WESTWOOD AND WESTWOOD HILLS BY 500 PM
  CDT.
  LEAWOOD BY 505 PM CDT.
  RAYTOWN AND 7 MILES NORTH OF GRANDVIEW BY 515 PM CDT.

THE TOWNS OF MUNCIE...HOLLIDAY...LAKE OF THE FOREST...BEVERLY HILLS
AND ROELAND PARK ARE ALSO IN THE PATH OF THIS STORM.

BRIEF HEAVY RAINFALL...SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH
ARE POSSIBLE WITH THIS STORM.

DEROCHE

The radar

The Pleasant Hill radar (KEAX), 46 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Johnson

When
April 27, 4:00 PM CST
Where
Johnson County, Shawnee
Measured
0.75 in hail
Reported by
Public
Coordinates
39.020, -94.720

Hail, Johnson

When
April 27, 4:32 PM CST
Where
Johnson County, Overland Park
Measured
0.88 in hail
Reported by
Public
Coordinates
38.980, -94.670

Hail, Linn

When
April 27, 4:50 PM CST
Where
Linn County, Mound City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.150, -94.820

Hail, Linn

When
April 27, 5:03 PM CST
Where
Linn County, Pleasanton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.180, -94.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24304, 24305, 24306, 24307.